Special Article
May 1998

Consensus Workshop on the Toxic Effects of Long-term PUVA Therapy

Author Affiliations

From the Departments of Dermatology, Johns Hopkins University, Baltimore, Md (Drs Morison and Whitmore), Dartmouth-Hitchcock Medical Center, Lebanon, NH (Dr Baughman), the University of Utah, Salt Lake City (Dr Krueger), Mount Sinai Medical Center, New York, NY (Dr Lebwohl), Brigham and Women's Hospital (Dr Lew), Massachusetts General Hospital (Dr Parrish), and Beth Israel Deaconess Medical Center (Dr Stern), Boston, Mass, the University of Milan, Bergamo, Italy (Dr Naldi), the University of Washington, Seattle (Dr Piepkorn), and the University of California, Irvine (Dr Weinstein); Clinicor Inc, Austin, Tex (Dr Day); Argus Research Laboratories Inc, Horsham, Pa (Dr Forbes); and the Division of Special Dermatology, University of Vienna Medical School, Vienna, Austria (Dr Hoenigsmann).


Copyright 1998 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1998

Arch Dermatol. 1998;134(5):595-598. doi:10.1001/archderm.134.5.595

The possibility that there is an increased risk of melanoma in patients with psoriasis treated with psoralen–UV-A (PUVA) therapy has raised concern on the part of physicians and patients about the long-term safety of this treatment. In response to this concern, the National Psoriasis Foundation sponsored a workshop at which invited participants with expertise in PUVA therapy, psoriasis treatment, melanoma and nonmelanoma skin cancer, and epidemiological and clinical trials were asked to develop a consensus on the following 3 issues: the risk of long-term adverse effects of PUVA therapy with emphasis on nonmelanoma and melanoma skin cancer; the guidelines for physicians and patients for selection and use of PUVA therapy with consideration of the risk-benefit ratio of this treatment compared with the risk-benefit ratios of alternative treatments; and the directions for further evaluation of the long-term effects of PUVA therapy.